MAUDE Adverse Event Report: SMITH & NEPHEW, INC. D-RAD SMART PACK 4H RIGHT STANDARD PLATE; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. D-RAD SMART PACK 4H RIGHT STANDARD PLATE; PLATE, FIXATION, BONE
Model Number 71158021
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/02/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an orif case, the surgeon was tightening a peg into one of the d-rad smart pack 4h right standard plate locking holes and the head of the screw broke completely through the locking tab.The surgeon had to remove another cortical screw which was already placed along with plate to access the unlocked screw and remove it.The surgery was then resumed, after a significant delay, with the same plate.The outcome of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per the complaint details, currently we are unable to rule out a procedural variance as a contributing factor to the reported event which does not represent a device malfunction.Based on the information provided, the screw that was tightened through the locking tab was not saved.Two images of the chart sticks for the locking peg and the d-rad locking plate used in the procedure were provided and reviewed, however, they do not aid in determining the root cause of the reported failure.Per report, x-rays were taken to make sure nothing was broken off inside the patient, ¿(which it was not as far as anybody could tell).¿ however, the reported x-ray images were not provided for review.It was also reported, the screw (locking peg) that went through the plate's locking hole was in fact removed.According to the report, the surgeon removed the plate off bone and removed the locking peg that was initially driven beneath the plate.Per report, the same plate was successfully used for internal fixation of the distal radius.It was reported the procedure was successfully completed after a significant delay.Consequently, it was reported the patient¿s outcome is unknown and the surgeon showed a major concern over the structural integrity of the locking holes.Therefore, the impact to the patient beyond that which has already been reported cannot be confirmed nor concluded.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of the instructions for use documents for d-rad smart pack¿ system revealed in warnings that failure to use the largest possible components or improper positioning may result in loosening, bending, cracking, or fracture of the device or bone or both.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected or insertion technique.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
D-RAD SMART PACK 4H RIGHT STANDARD PLATE
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16620525
Report Number1020279-2023-00668
Device Sequence Number12261007
Product Code HRS
UDI-Device Identifier00885556364543
UDI-Public00885556364543
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K132296
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71158021
Device Catalogue Number71158021
Device Lot Number21GTD0008A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/02/2023
Supplement Date Received by Manufacturer04/28/2023
Initial Report FDA Received Date03/27/2023
Supplement Report FDA Received Date05/03/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/31/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74671820/D-RAD TI 1.8MM X 20MM LCK PEG T7
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexFemale